Document Open Access Logo

Generalized Comparison Trees for Point-Location Problems

Authors Daniel M. Kane , Shachar Lovett , Shay Moran



PDF
Thumbnail PDF

File

LIPIcs.ICALP.2018.82.pdf
  • Filesize: 477 kB
  • 13 pages

Document Identifiers

Author Details

Daniel M. Kane
  • Department of Computer Science and Engineering/Department of Mathematics, University of California, San Diego
Shachar Lovett
  • Department of Computer Science and Engineering, University of California, San Diego
Shay Moran
  • Institute for Advanced Study, Princeton

Cite AsGet BibTex

Daniel M. Kane, Shachar Lovett, and Shay Moran. Generalized Comparison Trees for Point-Location Problems. In 45th International Colloquium on Automata, Languages, and Programming (ICALP 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 107, pp. 82:1-82:13, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2018)
https://doi.org/10.4230/LIPIcs.ICALP.2018.82

Abstract

Let H be an arbitrary family of hyper-planes in d-dimensions. We show that the point-location problem for H can be solved by a linear decision tree that only uses a special type of queries called generalized comparison queries. These queries correspond to hyperplanes that can be written as a linear combination of two hyperplanes from H; in particular, if all hyperplanes in H are k-sparse then generalized comparisons are 2k-sparse. The depth of the obtained linear decision tree is polynomial in d and logarithmic in |H|, which is comparable to previous results in the literature that use general linear queries. This extends the study of comparison trees from a previous work by the authors [Kane {et al.}, FOCS 2017]. The main benefit is that using generalized comparison queries allows to overcome limitations that apply for the more restricted type of comparison queries. Our analysis combines a seminal result of Forster regarding sets in isotropic position [Forster, JCSS 2002], the margin-based inference dimension analysis for comparison queries from [Kane {et al.}, FOCS 2017], and compactness arguments.

Subject Classification

ACM Subject Classification
  • Theory of computation
Keywords
  • linear decision trees
  • comparison queries
  • point location problems

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Franck Barthe. On a reverse form of the Brascamp-Lieb inequality. Inventiones mathematicae, 134(2):335-361, 1998. Google Scholar
  2. Jean Cardinal, John Iacono, and Aurélien Ooms. Solving k-sum using few linear queries. arXiv preprint arXiv:1512.06678, 2015. Google Scholar
  3. Esther Ezra and Micha Sharir. A nearly quadratic bound for the decision tree complexity of k-sum. In 33rd International Symposium on Computational Geometry, SoCG 2017, July 4-7, 2017, Brisbane, Australia, pages 41:1-41:15, 2017. Google Scholar
  4. Jürgen Forster. A linear lower bound on the unbounded error probabilistic communication complexity. J. Comput. Syst. Sci., 65(4):612-625, 2002. URL: http://dx.doi.org/10.1016/S0022-0000(02)00019-3.
  5. Michael L Fredman. How good is the information theory bound in sorting? Theoretical Computer Science, 1(4):355-361, 1976. Google Scholar
  6. Daniel Kane, Shachar Lovett, Shay Moran, and Jiapeng Zhang. Active classification with comparison queries. In Foundations of Computer Science (FOCS), 2017 IEEE 58th Annual Symposium on. IEEE, 2017. Google Scholar
  7. Daniel M. Kane, Shachar Lovett, and Shay Moran. Near-optimal linear decision trees for k-sum and related problems. CoRR, abs/1705.01720, 2017. URL: http://arxiv.org/abs/1705.01720.
  8. Daniel M. Kane, Shachar Lovett, and Shay Moran. Generalized comparison trees for point-location problems. Electronic Colloquium on Computational Complexity (ECCC), 2018. Google Scholar
  9. Stefan Meiser. Point location in arrangements of hyperplanes. Information and Computation, 106(2):286-303, 1993. Google Scholar
  10. Friedhelm Meyer auf der Heide. A polynomial linear search algorithm for the n-dimensional knapsack problem. Journal of the ACM (JACM), 31(3):668-676, 1984. Google Scholar
  11. Joel A. Tropp. User-friendly tail bounds for sums of random matrices. Foundations of Computational Mathematics, 12(4):389-434, 2012. URL: http://dx.doi.org/10.1007/s10208-011-9099-z.
  12. VN Vapnik and A Ya Chervonenkis. On the uniform convergence of relative frequencies of events to their probabilities. Theory of Probability &Its Applications, 16(2):264-280, 1971. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail